Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 23, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 2, 2023, 2:40 AM MST for Albany County, Carbon County, Wyoming. It took effect at Mar 2, 2023, 11:00 AM MST. It was in force for 21 hr. 21 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 2, 2023, 2:40 AM MST (09:40 UTC)
- In effect from
- Mar 2, 2023, 11:00 AM MST
- Expired
- Mar 3, 2023, 8:00 AM MST
- In force
- 21 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 11:02 AM MST | NON-TSTM WND GST 62 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT) COUNTY ROAD 402. |
| Mar 2, 11:42 AM MST | HIGH SUST WINDS 41 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT) SUSTAINED WINDS 40 MPH OR HIGHER FOR 60 MINUTES. |
| Mar 2, 11:56 AM MST | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 12:12 PM MST | NON-TSTM WND GST 60 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT) COUNTY RAOD 402. |
| Mar 2, 12:36 PM MST | NON-TSTM WND GST 66 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 2, 1:08 PM MST | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 1:24 PM MST | NON-TSTM WND GST 65 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 2, 2:06 PM MST | NON-TSTM WND GST 59 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 2, 3:02 PM MST | NON-TSTM WND GST 59 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 2, 4:02 PM MST | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 4:52 PM MST | NON-TSTM WND GST 60 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 5:12 PM MST | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 5:36 PM MST | NON-TSTM WND GST 66 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 6:12 PM MST | NON-TSTM WND GST 65 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 6:22 PM MST | NON-TSTM WND GST 67 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 7:36 PM MST | NON-TSTM WND GST 58 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 2, 8:06 PM MST | NON-TSTM WND GST 60 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 2, 8:42 PM MST | NON-TSTM WND GST 58 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 2, 8:56 PM MST | NON-TSTM WND GST 70 | 3 Ese Elk Mountain, WY | MESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT). |
| Mar 3, 12:46 AM MST | NON-TSTM WND GST 65 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
| Mar 3, 1:02 AM MST | NON-TSTM WND GST 59 | 1 Nnw Arlington, WY | MESONET STATION KARL 0.6 NW ARLINGTON (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1588 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
065 WWUS75 KCYS 020940 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 240 AM MST Thu Mar 2 2023 WYZ110-030000- /O.UPG.KCYS.HW.A.0025.230302T1800Z-230303T1500Z/ /O.NEW.KCYS.HW.W.0023.230302T1800Z-230303T1500Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 240 AM MST Thu Mar 2 2023 ...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 AM MST FRIDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills. * WHEN...From 11 AM this morning to 8 AM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ116-117-030000- /O.EXB.KCYS.HW.A.0025.230303T0600Z-230303T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 240 AM MST Thu Mar 2 2023 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph possible. * WHERE...South Laramie Range and South Laramie Range Foothills. * WHEN...From this evening through Friday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ106-030000- /O.CON.KCYS.HW.A.0025.230302T1800Z-230303T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 240 AM MST Thu Mar 2 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 11 AM MST THIS MORNING THROUGH FRIDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From Thursday morning through Friday morning. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
3 follow-up statements
335 WWUS75 KCYS 022046 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 146 PM MST Thu Mar 2 2023 WYZ116-117-022200- /O.CAN.KCYS.HW.A.0025.230303T0600Z-230303T1500Z/ South Laramie Range-South Laramie Range Foothills- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 146 PM MST Thu Mar 2 2023 ...HIGH WIND WATCH IS CANCELLED... Although winds may gust from 45 to 55 MPH, high winds are not expected to develop. The High Wind Watch is cancelled. $$ WYZ110-031200- /O.CON.KCYS.HW.W.0023.000000T0000Z-230303T1500Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 146 PM MST Thu Mar 2 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until 8 AM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 MPH or gusts of 58 MPH or more can lead to property damage. && $$ WYZ106-031200- /O.CON.KCYS.HW.A.0025.000000T0000Z-230303T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 146 PM MST Thu Mar 2 2023 ...HIGH WIND WATCH REMAINS IN EFFECT THROUGH 8 AM MST FRIDAY... * WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH possible. * WHERE...Central Laramie Range and Southwest Platte County. North Snowy Range Foothills. * WHEN...Until 8 AM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ MAJ
315 WWUS75 KCYS 030931 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 231 AM MST Fri Mar 3 2023 WYZ110-031500- /O.CON.KCYS.HW.W.0023.000000T0000Z-230303T1500Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 231 AM MST Fri Mar 3 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...West winds 35 to 45 MPH with gusts up to 65 MPH. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain. * WHEN...Until 8 AM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ106-031500- /O.CON.KCYS.HW.A.0025.000000T0000Z-230303T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 231 AM MST Fri Mar 3 2023 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING... * WHAT...West winds 30 to 40 MPH with gusts up to 60 MPH possible. * WHERE...Central Laramie Range and Southwest Platte County. North Snowy Range Foothills. * WHEN...Until 8 AM MST Friday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
785 WWUS75 KCYS 031451 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 751 AM MST Fri Mar 3 2023 WYZ110-031600- /O.EXP.KCYS.HW.W.0023.000000T0000Z-230303T1500Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 751 AM MST Fri Mar 3 2023 ...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING... Winds diminished overnight, however gusts of 35 to 45 MPH will continue this morning. The High Wind Warning will expire at 8 AM. $$ WYZ106-031600- /O.EXP.KCYS.HW.A.0025.000000T0000Z-230303T1500Z/ Central Laramie Range and Southwest Platte County- Including the city of Bordeaux 751 AM MST Fri Mar 3 2023 ...HIGH WIND WATCH WILL EXPIRE AT 8 AM MST THIS MORNING... Winds diminished overnight, however gusts of 35 to 45 MPH will continue this morning. The High Wind Watch will expire at 8 AM. $$ MAJ
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 1, 10:10 PM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 1, 10:10 PM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1010 PM MST Wed Mar 1 2023
.UPDATE...
Issued at 946 PM MST Wed Mar 1 2023
Lingering snow showers from a nearby upper level disturbance
continue to move to the northeast through our cwa. Additionally,
southerly flow at the surface has created an upslope regime for
multiple areas across southeast Wyoming. Surface observations over
the I-80 Summit and Vedauwoo via WYDOT sensors have reported for
several hours visibilities less than 1/2 mile. In fact, the I-80
Summit has hovered near 1/10 to 1/4 of a mile visibility from
approximately 23Z-4Z due to low clouds and fog. HRRR visibility
guidance depicts fog persisting until after midnight. Have gone
with a Dense Fog Advisory to reflect the persistent fog conditions
through 9Z this morning. The overnight shift will take a look to
see if an extension of this headline is required. Other than that,
the remainder of the forecast looks on track.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 310 PM MST Wed Mar 1 2023
Deepening low pressure cell and its associated cold front continues
digging east/southeasterly across the Midwest, with a mid to upper
level closed low digging east/southeasterly into Arizona.
Current satellite imagery has a swath of precipitation making its way
northward from northern Colorado, and into Laramie County with the
closed low advecting moisture into the region. All in all, not
expecting much from these moisture pushes with light snow moving
across Cheyenne and portions of the I-80/I-25 corridors, some
visibility reductions around 1/2 mile at times, and generally less
than an inch for most places. Nevertheless, increased POPs through
03z tonight to account for these moisture surges for southern
Laramie County, with HiRes model guidance having most precipitation
dissipating shortly after midnight tonight for southeastern Wyoming
as the upper levels continue tracking the Gulf moisture further
eastward.
Winds remain the main concern in the near-term forecast with high
wind watches currently in effect from late Thursday morning through
early Friday morning for the Wind Prone areas. Confidence is a bit
higher for the Arlington area where in-house model guidance has been
highlighting 60+ mph winds across the portion of the I-80 corridor
as the surface gradients span 4mb to 6mb across the zone. Forecast
models are indicating a similar setup for Bordeaux, with the 4mb to
6mb surface gradients across the South Laramie Range and further
northward into the Central Laramie Range. As a result, felt
confident enough to add Bordeaux into the watch. However, Craig to
Casper height differences have remained just above 50 meters at
850mb and under 50 meters for 700mb, combined with in-house model
guidance remaining not overly excited for this zone reaching high
wind criteria. Ultimately, could see this zone removed from any
future upgrades to a warning in the next forecast package.
Friday evening into early Saturday morning will see a return of snow
across our domain with a shortwave trough tracking its associated
cold front through the CWA. Outside of the mountain zones, snow
accumulation should be minimal with most areas getting under an
inch. Main concerns will be breezy to stronger winds behind the
front with winds expanding further eastward into the High Plains and
overnight lows in the low teens and single digits Friday night into
Saturday morning. In addition, the NBM v4.1 Probability of Exceeding
41 knots is currently indicating high probabilities for stronger
winds along the Laramie Range and further eastward into Cheyenne.
Will need to think about additional headlines Friday evening if
these model signals persist over the next 12-24 hours.
.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM MST Wed Mar 1 2023
An active pattern is expected this weekend and next week, with a
chance for high winds on Sunday followed by daily chances for snow
in the Sierra Madre and Snowy Mountain ranges. Wednesday looks to be
an active day with the potential for wind spread snowfall across the
CWA. Below average temperatures are expected throughout the extended
forecast.
On Saturday morning, a 500-mb shortwave will move out of the area
ahead of a 250-mb ridge that shifts east over the area Saturday
afternoon. Southwest flow begins to dominate as the ridge axis moves
across the CWA. 500-mb cyclonic vorticity advection shifts a
secondary, embedded 500-mb shortwave into the area late on
Saturday. Snow is possible along the Sierra Madre and Snowy
Mountain ranges as the secondary shortwave moves into the area and
upslope flow dominates. Early Sunday morning, a weak 700-mb low
develops across northern portions of South Dakota, further
enhancing the chance for snow across the mountain ranges. PoPs on
Sunday are between 60 and 70% in the mountain ranges, with PoPs
increasing to around 20% for the remaining portions of the CWA.
Winds become favorable for high winds across the wind prone
regions on Sunday. Gusts will likely be between 35 and 40 kts
during the day. Downsloping on Sunday from these winds will lead
to near-average temperatures across the CWA.
Prolonged southwesterly winds begin Monday, resulting in upslope
flow along the Sierra Madre and Snowy Mountain ranges. Daily
chances for snow in the mountains are expected with PoPs between
60 and 70% both Monday and Tuesday. Another shortwave progresses
across the area on Monday afternoon and increases the chance for
snow in the eastern portions of the CWA. PoP values range from 20
to 40% across the eastern portions of the CWA throughout the day
Monday. CAA at 700-mb begins Monday evening and temperatures
expected to be much lower than average and continue to fall
throughout the week. After the passage of the shortwave, a more
defined 500-mb trough pushes into the region Tuesday with moderate
cyclonic vorticity advection and subtle 700-mb WAA by Tuesday
evening.
By Wednesday the CWA is east of a 250-mb trough and a 500-mb trough.
The best chance for widespread snowfall will be Wednesday as the 500-
mb trough pushes into the area with moderate cyclonic vorticity
advection, subtle 700-mb WAA begins, and upslope flow persists
across the CWA. The ECMWF suggests the formation of a 700-mb low on
Wednesday just south of the CWA, but the GFS does not show this low
developing. Wednesday will continue to be monitored to gain
confidence in the snow forecast.
&&
.AVIATION...(For the 06Z TAFS through Thursday night)
Issued at 1010 PM MST Wed Mar 1 2023
Patchy areas of low stratus and FG are expanding across southeastern
Wyoming. CIGs around 700ft and lowered VIS can be expected which
could bring brief instances of IFR conditions. Confidence is low for
FG to directly impact the Wyoming terminals, VCFG will remain the
prevailing condition until conditions warrant a change to FG.
Outside of these, predominately VFR conditions can be expected.
After 15z all low clouds should clear out and all terminals should
experience VFR with breezy westerly wind gusts around 20 to 25 knots.
&&
.FIRE WEATHER...
Issued at 310 PM MST Wed Mar 1 2023
Little to no fire weather concerns in the near term forecast, with
widespread light snowfall and higher humidity expected. Could see
some elevated fire weather concerns into the weekend, when wind
speeds are expected to increase to around 35+ knots. Despite the
stronger winds for most areas across southeastern Wyoming, minimum
RH values are expected to remain well above critical thresholds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Thursday morning through Friday morning for
WYZ106-110.
Dense Fog Advisory until 2 AM MST Thursday for WYZ116.
NE...None.
&&
UPDATE...BW
SHORT TERM...MRD
LONG TERM...AM
AVIATION...AW
FIRE WEATHER...MRDThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 8:53 PM MST | Dense Fog Advisory | CYS | Albany, Laramie | 5 hr |
| Mar 2, 1:50 PM MST | Winter Weather Advisory | CYS | Albany, Carbon | 33 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.